Alert archive / Missouri / Wind Advisories in 2020

Wind Advisory 12, NWS Springfield, MO

December 29, 20208 counties in Missouri

NWS Springfield, MO issued this wind advisory at Dec 29, 2020, 11:47 AM CST for 8 counties in Missouri. It took effect at Dec 29, 2020, 12:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2020, 11:47 AM CST (17:47 UTC)
In effect from
Dec 29, 2020, 12:00 PM CST
Expired
Dec 29, 2020, 10:33 PM CST
In force
11 hr
Issued by
NWS Springfield, MO

Counties Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Laclede County, MO, Lawrence County, MO, Polk County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 20 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WWUS73 KSGF 291747
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
1147 AM CST Tue Dec 29 2020

MOZ079>081-089>091-094-095-300600-
/O.NEW.KSGF.WI.Y.0012.201229T1800Z-201230T0900Z/
Polk-Dallas-Laclede-Dade-Greene-Webster-Lawrence-Christian-
Including the cities of Bolivar, Buffalo, Charity, Foose, March, 
Plad, Windyville, Olive, Lynchburg, Lebanon, Greenfield, 
Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, 
Rogersville, Aurora, Mount Vernon, Marionville, Nixa, 
Christian Center, Ozark, and Selmore
1147 AM CST Tue Dec 29 2020

...WIND ADVISORY IN EFFECT UNTIL 3 AM CST WEDNESDAY...

* WHAT...Southerly sustained winds up to 30 mph with gusts up to
  45 mph expected.

* WHERE...Polk, Dallas, Laclede, Dade, Greene, Webster, Lawrence 
  and Christian Counties.

* WHEN...Until 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects, such as holiday decorations.

&&

$$
1 follow-up statement
842 
WWUS73 KSGF 300433
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
1033 PM CST Tue Dec 29 2020

MOZ079>081-089>091-094-095-300545-
/O.CAN.KSGF.WI.Y.0012.000000T0000Z-201230T0900Z/
Polk-Dallas-Laclede-Dade-Greene-Webster-Lawrence-Christian-
Including the cities of Bolivar, Buffalo, Charity, Foose, March, 
Plad, Windyville, Olive, Lynchburg, Lebanon, Greenfield, 
Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, 
Rogersville, Aurora, Mount Vernon, Marionville, Nixa, 
Christian Center, Ozark, and Selmore
1033 PM CST Tue Dec 29 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished this evening. Some gusts of 30 to 40 mph
will still be possible in the Springfield, Marshfield, and Bolivar
areas through midnight before gradually continuing to diminish. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Dec 29, 11:38 AM CST, 9 minutes earlier.

Area forecast discussion, Dec 29, 11:38 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1138 AM CST Tue Dec 29 2020

.SHORT TERM...(Today and tonight)
Issued at 307 AM CST Tue Dec 29 2020

Morning water vapor imagery shows several distinct features. One
shortwave over Utah which was moving northeast and will be the
main player for today. The second shortwave over southern
California which will move out into the plains and shear on
Wednesday, which will drive a front through the area. The third
wave was over northern California. This third wave is the one that
will have large impacts on the Central US Thursday and Friday.

Warm air advection processes were ongoing this morning across
OK/KS with an area of precip currently moving into southwest
Missouri. Temps aloft were warming above freezing however the
surface freezing line roughly aligns with the Highway 65 corridor.
Light northeast winds will battle the warm air advection however
the warm air will eventually win out later this morning with
locations rising above freezing by late morning. Before then
however, locations along/around the Highway 65 corridor may see a
brief period of sleet/freezing rain on elevated surfaces. Talking
about very light amounts and we are expecting little to no impacts
due to the short duration. Locations further west of Highway 65
will likely remain all rain and locations across the far eastern
Ozarks may not see much if any precip this morning.

The area becomes dry slotted this afternoon and early evening with
perhaps some drizzle however most locations will likely
experience slowly warming temps and very breezy conditions by
afternoon. Wind gusts up to 35mph appear likely across the area.
Temperatures may reach the low 50s across the western CWA with
only upper 30s in the eastern CWA.

Precip chances increase tonight as the cold front moves in from
the northwest. Looks like the front will move into the northwest
CWA around Midnight and will be just southeast of I-44 around
sunrise Wednesday. Probabilities are high that precip will remain
all liquid/rain tonight into Wednesday morning as temps at the
surface will be well above freezing.

.LONG TERM...(Wednesday through Monday)
Issued at 307 AM CST Tue Dec 29 2020

Widespread rain will be ongoing Wednesday morning as the front
moves through the area. The cold front looks to clear the area
completely by Wednesday afternoon with cold air spilling into the
area. Probabilities are high that locations will experience
between 0.5 to 1.5 inches of rain with the frontal passage which
could cause some isolated flooding of typical low water crossings,
mainly along an southeast of Interstate 44.

Temps will likely be dropping through the 30s during the day
as high pressure builds into Kansas and northern Missouri. The
front stalls across central Arkansas Wednesday night as additional
energy moves across northern Mexico with a strong low level jet
developing across Arkansas. Precip looks to override the front and
spill into southern Missouri by early Thursday morning. Temps
aloft will be warming again rapidly however surface temps will be
questionable with a northeast surface wind from that high
pressure. Temps may hover around freezing therefore confidence is
increasing that there will be a band of freezing rain late
Wednesday night through Thursday morning somewhere across the
Ozarks however the uncertainty is still high. Looking at the
probabilities for 0.10in of ice or greater, shows that the
highest potential is across the eastern Ozarks however confidence
is medium at best. Will need to monitor surface temp trends as we
get closer.

Models have all trended further west with the main upper level and
surface low tracks Thursday into Friday. Model consensus shows a
surface low tracking from northeast Texas and moving northeast
directly over southern Missouri and then into northeast Missouri.
This is not a favorable low track for snowfall for the area.
This track will favorable a band of moderate rainfall Thursday
morning and afternoon across the area as temps at the surface and
aloft look to rise into the upper 30s to around 40. Therefore any
ice accumulation that occurs early Thursday morning will likely
be short lived. Areas across the far northern CWA may experience
some freezing rain late Thursday night into Friday morning as the
surface low lifts out however this is very uncertain.

Given the further west trend with this track, additional liquid
precip amounts of 1-2 inches appear increasingly likely, and since
the first round, or two, or precip will likely have saturated the
soils, there will be a risk of flooding Thursday night into
Friday. This is especially true across the eastern Ozarks where
precip totals through the next few days may reach 3 to locally 4
inches. Sensitive low water crossings will need to be monitored
and a Flood Watch will be an option for future shifts to consider.

It is important to note that changes in the track of this system
for Thursday and Friday are still possible therefore pay
attention to the forecast the next few days.

Conditions look to slowly moderate for the weekend onward with
little if any precip chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1133 AM CST Tue Dec 29 2020

Cloudy and windy conditions will prevail across the Ozarks region
today and into the overnight hours as a front approaches the
area. Winds will be gusty this afternoon and evening especially
for the Springfield terminal where funneling effects will allow
gust from the southeast up to 36kts. Elsewhere, winds will gust
Bowen 28-32kts.

Showers will be possible through the period with ceilings at time
falling to MVFR levels. By Wednesday morning, showers will
increase as the front nears the area and ceilings and visibilities
fall to MVFR to IFR just before sunrise.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Hatch
Hazardous weather outlook, Dec 29, 11:17 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1117 AM CST Tue Dec 29 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301730-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1117 AM CST Tue Dec 29 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

 Limited non thunderstorm wind risk.

DISCUSSION...

Southerly winds will increase today with gusts up to 30 to 40 mph
possible by the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread rain will move in by early Wednesday morning.
Localized flooding of typical low lying areas will be possible,
generally southeast of Interstate 44.

Precipitation may change over to a wintry mix from northwest to
southeast late Wednesday afternoon and Wednesday night. There is
the potential for a light accumulation of freezing rain, with the
highest potential east of Springfield. Any wintry amounts are
still somewhat uncertain and could change as new data comes in.

Another storm system will impact the region on Thursday and
Friday. A wintry mix may be ongoing across southern Missouri
Thursday morning before changing to all rain during the day as
warmer air moves in. Locations north of a Nevada to Versailles
line may see additional wintry precip Thursday night into Friday
however confidence on any types of amounts are still low.

Flooding of typical low water crossings will be possible again
Thursday and Thursday night for locations along and southeast of
Interstate 44.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

Nearby

Wind Advisories in Missouri, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.